POZ Testosterone Levels?
Nov 29, 2009
Hi Dr. Frascino: For the past 2 years I've been experiencing many symptoms of Hypogonadism (poor libido, ED, increased ab fat, high lipids, diff. concentrating, mem loss, depression, anxiety, hot flashes, night sweats, irritability, shrinkage of testicles, etc.). Dr. put me on Lexapro for depression; I've inquired about testosterone levels & finally had one done. Test. Total = 323 (Standard is 280-800ng/dl) Sexhormone Binding Glob. = 15.4 (Standard is 14.5-48.4 nmol/L) My new Kaiser Dr. told me that my levels are normal...?
I've been POZ for almost 24 yrs now.(Full Blown since 1990) CD4 = 222, VL is 50(Undetectable) My CD4 is usually below 200 and has been for a number of years. I did have treatment for facial wasting as well. (Artefill & Silicone 1000) I'm very muscular & workout 5x a week. People tell me I should compete. Haha.. But my fat loss in my buttocks, face, & limbs large gut fat has made me very self-conscious.
So, my question is...do you believe I should pressure my new Kaiser Dr. to treat me for Hypogonadism and should POZ men have higher testosterone levels than non-POZ men?
Thanks for your great column! I read it all the time!
God Bless! Jerry...
Response from Dr. Frascino
First off, congratulations on being a 24-year survivor!
Hypogonadism is a frequent problem in HIVers. I would suggest you get a "free testosterone" level, as it is a more accurate test than "total testosterone." If you are below the normal range for age-matched controls (or even in the very low, but "normal," range), testosterone supplementation would be warranted. That said, it's important to also point out that the symptoms you list can be related to conditions other than low testosterone. Depression, for instance, can be associated with decreased libido, difficulty concentrating, irritability, etc. HIV and/or HIV medication can cause increased abdominal fat, high lipids, etc. Consequently, it's important that you work closely with an HIV specialist physician to determine the underlying cause(s) of your symptoms. Once the underlying cause(s) have been determined, appropriate treatment can be recommended.
You can read much more about hypogonadism, depression HIV medication side effects, etc. in the archives of this forum.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Atripla Block HIV Infection?
- What Body Systems Are Affected By Aids?
- What Causes Severe Vaginal Bleeding, Large Clots, Chills, Shivering, Abdominal And Leg Pain?
- What Are The Dangers Of Sculptra?
- How To Treat Gonorrhea When You Are Hiv Positive?
- Can HIV Be Transmitted Through Touching Scratch On Skin?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.